Tuesday, December 13, 2016

Only in Pain Now

No longer excruciating, just sore.  No longer taking hydrocodone or baclofen.  I am severely constipated and vomiting, probably because of the hydrocodone, which is an opoid.  I have taken hydrocodone before without such severe constipation.  (I can't imagine how heroin addicts can survive the constipation.)  I wonder if the impact scared my lower GI tract into shutting down.  If the suppository laxatives don't solve the problem, I will probably go back to the doctor tomorrow.

2 comments:

rfb said...

Clayton,

Opioids reduce gastric and intestinal motility. The longer a stool bolus remains in the large intestine, the more water is removed from it creating the constipation problem.

Immediately upon taking any dose of opioid drugs, start drinking copious amounts of water, and also start taking a fiber supplement. There are multiple "clear" fiber solutions (such as BeneFiber and the generic equivalents). Use generous amounts of this in water until elimination problems ease. These are not laxatives per se. They enhance elimination by carrying water (attached to the fiber) into the large intestine.

They do not create dependency.

Also, the nausea and vomiting is common with opioids in some people. Phenergan (promethazine) is a good "rescue" anti-emetic. It will stop and reverse nausea; it can make you quite drowsy. You might have some laying around in a Rx cough syrup formulation. Otherwise, call your MD and he can call in an Rx.

So, lots of water and fiber, and reverse the the vomiting since that also dehydrates and adds to the elimination issues.

(You have to reverse the nausea so that you can keep water/fiber down.)

Clayton Cramer said...

Yup. Already doing what you suggested, with good results. Vomiting has stopped. Now all I have is lower right abdominal pain and tenderness. Back pain where I landed is still there, but not too bad.